Children given the jab in Australia, made by CSL and marketed in the UK by Pfizer, suffered febrile convulsions in the following hours and days.
The letter to all GPs from Prof David Salisbury, said: "Epidemiological information from Australia indicates that there has been a higher than expected increase in febrile convulsions in children related to the use of Fluvax (manufactured by CSL).
The vaccine contains:
- The H1N1 virus itself
- Neomycin: Immunotoxin
- Polymyxin: Neurotoxin
- Sodium Deoxycholate: Immunotoxin
- Potassium Chloride: Neurotoxin
"This is the same product that will be marketed in the UK by Pfizer as Enzira and generic influenza vaccine for the 2010/11 influenza vaccination season.
Febrile convulsions affect around one in 20 children and are normally caused by an infection. The body reacts to the high fever with the child losing consciousness and their legs and arms jerk. They may go pale or turn blue briefly and after a few minutes the shaking normally stops.
The attacks can be very frightening for parents and children are usually admitted to hospital after the first convulsion to establish the cause.
In Australia, which is in its winter, stopped vaccinating all children under five when the increased rate of convulsions was found. It has since restarted vaccinating with other products.
A spokesman for Pfizer said: "The cause of the unexpected increased frequency of febrile convulsions remains unknown and investigations continue.
A spokesman for the Department of Health said: "As part of the Australian flu vaccination programme, a number of children were given a brand of flu vaccine known as Enzira (Fluvax in Australia). A small proportion of these children, aged under 5, had fits after they had this vaccine.